Iowa, 2004

Hail in Iowa, May 20, 2004

May 20, 2004 · NWS DMX · 1 event in 1 county or zone

A cold front dropped south across the state during the afternoon of the 20th and by the late afternoon was along the southern border. Thunderstorms erupted in the unstable air by the late afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$5,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A cold front dropped south across the state during the afternoon of the 20th and by the late afternoon was along the southern border. Thunderstorms erupted in the unstable air by the late afternoon. Surface temperatures were in the low to mid 80s with dew point readings in the low to mid 70s. One of the thunderstorms became severe and dropped three quarter inch diameter hail in Lucas County at Chariton.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 20, 1:55 PM CST, 3 hours 43 minutes earlier.

Area forecast discussion, May 20, 1:55 PM CST, 3 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
255 PM CDT THU MAY 20 2004

.DISCUSSION...
FORECAST CONCERNS CONTINUE TO BE TIMING AND LOCATION OF
THUNDERSTORMS...SEVERE POTENTIAL AND HEAVY RAIN THREAT.  AS OF 230
PM...THE INITIAL COLD FRONT IS THROUGH THE CWA AND A SECONDARY
SURFACE FRONT EXTENDS FROM JUST SOUTH OF ALO TO BNW TO OMA.
SCATTERED SHOWERS AND A POSSIBLE ISOLATED STORM IS EXPECTED THROUGH
EARLY EVENING ALONG THIS BOUNDARY.  700MB TEMPS ARE STILL QUITE WARM
AND LOW CLOUDS ARE PREVENTING HEATING FM DESTABILIZING THE AIRMASS.
CAP STRENGTH IS STILL ABOUT 2 DEGREES OVER MUCH OF SRN IA AS WELL.
THE CLOUDS THAT HAVE HAD DEVELOPMENT CLIMB TO BETWEEN 25000-30000 FT
THEN CEASE DEVELOPMENT.  AS A RESULT I HAVE BACKED OFF ON WIDESPREAD
THUNDER THROUGH THE AFTERNOON.  TONIGHT...A SHORTWAVE OVER WRN
KS/NEB WL MOVE INTO IA AS A LLJ DEVELOPS.  I EXPECT AN MCS TO
DEVELOP W THEN ROLL INTO IA OVERNIGHT.  POPS HAVE BEEN ADJUSTED
TOWARDS THIS THINKING.

FRIDAY PRESENTS MORE PROBLEMS.  MORNING CONVECTION MAY BE ONGOING
EAST AND LOTS OF CLOUD COVER FROM THE NIGHTS CONVECTION WILL KEEP
TEMPS FROM CLIMBING INITIALLY BUT THE FRONT WILL LIFT NORTH DURING
THE DAY CREATING A FOCUS FOR CONVECTION.  IT LOOKS AS THOUGH WE WILL
REMAIN CAPPED THROUGH MUCH OF THE DAY SO ONCE THE REMAINS OF THE MCS
EXITS I THINK MUCH OF THE DAY WILL BE DRY.  ONCE AGAIN...WE BEGIN TO
BREAK OUT LATE IN THE AFTERNOON AND HEATING WILL BEGIN TO
DESTABILIZE THINGS BUT THE BEST CHANCE APPEARS TO ONCE AGAIN TO BE
LATE EVENING AND OVERNIGHT WITH THE ONSET OF THE LLJ.

THE PATTERN PRETTY MUCH REMAINS A BROKEN RECORD WITH THE WEEKEND
EXCEPT THAT WE HAVE LESS CLOUD COVER ON SATURDAY SO THE CONVECTIVE
POTENTIAL IS A LITTLE BETTER.

IN THE EXTENDED...THE PATTERN FINALLY SHIFTS AND A NWRLY FLOW ALOFT
MOVES INTO THE UPPER MIDWEST.  THIS TIME OF YEAR THAT IS NOT
NECESSARILY BETTER BUT AT LEAST FROM MID TO LATE NEXT WEEK AT LEAST
WE GET A BIT OF A RESPITE.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

FAB
Hazardous weather outlook, May 20, 4:25 AM CST, 13 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
525 AM CDT THU MAY 20 2004

IAZ004>007-015>017-023>028-033>039-211100-
BLACK HAWK-BREMER-BUTLER-CALHOUN-CERRO GORDO-EMMET-FRANKLIN-GRUNDY-
HAMILTON-HANCOCK-HARDIN-HUMBOLDT-KOSSUTH-PALO ALTO-POCAHONTAS-SAC-
WEBSTER-WINNEBAGO-WORTH-WRIGHT-
525 AM CDT THU MAY 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA
ALONG AND NORTH OF A LINE FROM SAC CITY TO WATERLOO.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP TONIGHT ACROSS NORTHERN IOWA.
THESE STORMS MAY PRODUCE SOME MARGINALLY SEVERE HAIL ALONG WITH
GUSTY WINDS.  HEAVY RAIN WILL ALSO BE POSSIBLE WITH LOCALIZED
AMOUNTS ABOVE ONE AND A HALF INCHES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE THREAT FOR SEVERE WEATHER AND HEAVY RAINS WILL PERSIST INTO THE
MIDDLE OF NEXT WEEK.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.  SPOTTER ACTIVATION MAY
ALSO BE NEEDED AT VARIOUS TIMES THROUGH NEXT WEDNESDAY.

IAZ044>050-057>062-070>075-081>086-092>097-211100-
ADAIR-ADAMS-APPANOOSE-AUDUBON-BOONE-CARROLL-CASS-CLARKE-CRAWFORD-
DALLAS-DAVIS-DECATUR-GREENE-GUTHRIE-JASPER-LUCAS-MADISON-MAHASKA-
MARION-MARSHALL-MONROE-POLK-POWESHIEK-RINGGOLD-STORY-TAMA-TAYLOR-
UNION-WAPELLO-WARREN-WAYNE-
525 AM CDT THU MAY 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA
ALONG AND SOUTH OF A LINE FROM DENSION THROUGH AMES TO TAMA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AS A FRONT
STALLS ACROSS SOUTHERN IOWA.  SOME OF THESE STORMS MAY PRODUCE
LARGE HAIL ALONG WITH DAMAGING WINDS.  HEAVY RAIN WILL ALSO BE A
THREAT AS ABUNDANT MOISTURE REMAINS IN PLACE.  THE STORMS ARE
EXPECTED TO PERSIST INTO THE OVERNIGHT WITH THE THREAT OF HEAVY
RAINS CONTINUING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE THREAT FOR SEVERE WEATHER AND HEAVY RAINS WILL PERSIST THROUGH
NEXT WEDNESDAY.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.
SPOTTER ACTIVATION MAY ALSO BE NEEDED AT VARIOUS TIMES FROM
THROUGH NEXT WEDNESDAY.

COGIL

In the hours before

Local storm report, May 20, 1:33 PM CST, 4 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
233 PM CDT THU MAY 20 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0705 PM     HAIL             2 SW LAKOTA             43.36N 94.12W
05/19/2004  1.50 INCH        KOSSUTH            IA   PUBLIC

            LASTED FOR 5 MINUTES WITH QUARTER TO PING PONG BALL SIZED
            HAIL.

0745 PM     HAIL             FOREST CITY             43.26N 93.64W
05/19/2004  0.75 INCH        WINNEBAGO          IA   PUBLIC

&&
DELAYED REPORTS

DONAVON
Special weather statement, May 20, 3:28 PM CST, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
428 PM CDT THU MAY 20 2004

IAZ070>075-081>086-092>097-210030-
ADAIR-ADAMS-APPANOOSE-CASS-CLARKE-DAVIS-DECATUR-LUCAS-MADISON-
MAHASKA-MARION-MONROE-RINGGOLD-TAYLOR-UNION-WAPELLO-WARREN-WAYNE-
428 PM CDT THU MAY 20 2004

...THE THREAT OF ISOLATED FUNNEL CLOUDS AND LANDSPOUT TORNADOES
EXISTS...

WEATHER CONDITIONS HAVE BECOME FAVORABLE FOR THE DEVELOPMENT OF
ISOLATED AND FAST DEVELOPING LANDSPOUTS, OR NON-SUPERCELL
TORNADOES.  THUNDERSTORMS IN SOUTH CENTRAL IOWA IN UNION COUNTY HAVE
ALREADY PRODUCED BRIEF FUNNEL CLOUDS.

LANDSPOUTS ARE TYPICALLY WEAKER THAN TORNADOES SPAWNED BY ROTATING
THUNDERSTORMS (SUPERCELLS).  MOST OFTEN, LANDSPOUTS DEVELOP WHEN LOW
LEVEL WIND SHEAR ALONG WIND SHIFT LINES COINCIDE WITH STRONG UNSTABLE
THERMAL UPDRAFTS THAT FORM INTO TOWERING CUMULUS CLOUDS.
OCCASIONALLY, A CIRCULATION CAN DEVELOP WITHIN THIS UPDRAFT BENEATH
CLOUD BASE, INTENSIFYING INTO A LANDSPOUT.  THE MOVEMENT OF
LANDSPOUTS CAN BE QUITE SLOW AND ERRATIC.  STORM SPOTTERS SHOULD BE
ACTIVATED IF LANDSPOUT DEVELOPMENT IS SUSPECTED OR ONE HAS BEEN
SIGHTED, WITH REPORTS IMMEDIATELY RELAYED TO LOCAL LAW ENFORCEMENT
AND THE NATIONAL WEATHER SERVICE. IF A TORNADO WARNING WOULD BE
NECESSARY, TAKE APPROPRIATE ACTION.

KULA
Special weather statement, May 20, 4:18 PM CST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
518 PM CDT THU MAY 20 2004

IAZ057>062-070>075-081>086-092>097-210300-

...TORNADO WATCH 224 REMAINS IN EFFECT UNTIL 1000 PM CDT FOR THE
COUNTIES OF...

  ADAIR                 ADAMS                 APPANOOSE
  AUDUBON               CASS                  CLARKE
  DALLAS                DAVIS                 DECATUR
  GUTHRIE               JASPER                LUCAS
  MADISON               MAHASKA               MARION
  MONROE                POLK                  POWESHIEK
  RINGGOLD              TAYLOR                UNION
  WAPELLO               WARREN                WAYNE

The radar

The Des Moines radar (KDMX), 86 km away, was scanning. The volume nearest the first event began at 23:38 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Lucas

When
May 20, 5:38 PM CST
Where
Lucas County, Chariton
Measured
0.75 in hail
Crop damage
$5,000
Reported by
AMATEUR RADIO
Coordinates
41.017, -93.317

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2004Every state in 2004This day in weather historyWarnings in Iowa, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5394119.